Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS Albany, NY

May 23, 2004Schoharie County, New York

NWS Albany, NY issued this severe thunderstorm warning at May 23, 2004, 12:47 AM EDT for Schoharie County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 12:47 AM EDT (04:47 UTC)
Expired
May 23, 2004, 1:30 AM EDT
In force
43 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Schoharie County, NY

The radar

The Albany radar (KENX), 30 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 4.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 230447
SVRALY
NYC095-230530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1246 AM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SCHOHARIE COUNTY IN EASTERN NEW YORK
  THIS INCLUDES THE CITY OF COBLESKILL

* UNTIL 130 AM EDT

* AT 1238 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES SOUTHWEST OF SHARON SPRINGS...OR ABOUT 10 MILES EAST OF
  HARTWICK...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RICHMONDVILLE AND 7 MILES SOUTH OF SHARON SPRINGS BY 1255 AM EDT
  COBLESKILL BY 100 AM EDT
  CENTRAL BRIDGE AND OLD CENTRAL BRIDGE BY 110 AM EDT
  SCHOHARIE BY 115 AM EDT

LAT...LON 4280 7454 4277 7446 4278 7428 4271 7434
          4271 7417 4266 7416 4261 7420 4261 7427
          4260 7463 4279 7467

$$

TAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 8:35 PM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, May 22, 8:35 PM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
835 PM EDT SAT MAY 22 2004

.DISC...WILL ISSUE AN UPDATE TO REFLECT CURRENT TRENDS. A TORNADO
WATCH IN EFFECT TO THE SW OF OUR CWA UNTIL 03Z. A COUPLE OF NASTY
CELLS WITH VILS PULSING TO ABOUT 60...MAINLY PRODUCING LARGE HAIL
OVER SOUTH CENTRAL NY. MORE CELLS FIRING UP IN WESTERN NY ALONG WITH
AN MCS COMPLEX MOVING OVER LAKE ONTARIO. DONT SEE A WAY WE WILL
MISS MOST SHOWERS AND STORMS TONIGHT. HOWEVER...SINCE WE ARE MAINLY
ON THE COOL SIDE OF THE FRONTAL BOUNDARY (EXCEPT OUR SOUTHERN MOST
COUNTIES) WE BELIEVE THE THREAT OF SEVERE IS SLIM. RAINFALL AMOUNTS
WITH MCS COULD REACH 2 INCHES (PER THE ORIGINAL ETA MODEL). MOST OF
OUR HSA SHOULD BE ABLE TO HANDLE THIS KIND OF RAIN...WITH THE
EXCEPTION OF ADIRONDACKS AND ULSTER COUNTY. THESE AREAS WILL HAVE TO
BE MONITORED BUT IN THE VERY SHORT TERM SHOULD BE OKAY. HAVE LOWER
TEMPS A SMIDGEN...MAINLY FROM KALB NORTH. NO CHANGES TO ANY OF THE
LATER PERIODS.

.AVIATION...CONDITIONS WILL GRADUALLY DETERIORATE TO MVFR ACROSS
MOST OF OUR CWA AS THE NIGHT WEARS ON...DUE TO SHOWERS...POSSIBLE
THUNDER AND JUST NOCTURNAL FOG/HAZE FORMATION (DOWN SOUTH). WITH
HEAVIER SHOWERS CONDITIONS COULD TEMPORARILY PLUMMET TO IFR OR EVEN
LIFR. THE THUNDER THREAT WHILE THERE...NOT ENOUGH TO CARRY MORE THAN
A VCTS...BUT PILOTS SHOULD EXPECT THE POSSIBILITY OF SOME LIGHTNING
LATER ON THIS EVENING. LOOK FOR MAINLY MVFR CONDITIONS TO PERSIST
INTO SUNDAY WITH OCCASIONAL SHOWERS AND POSSIBLY SOME THUNDER
ACTIVITY.

.HYDROLOGY...AN MCS TO OUR WEST....WILL LIKELY BRING A PRETTY MODEST
QPF TO MUCH OF HSA...PERHAPS LOCALLY UP TO TWO INCHES. STILL TOO
EARLY TO PULL A TRIGGER ON A WATCH...BUT SOMETHING THAT HAS TO BE
MONITORED. FFG-12 HR VALUES FOR MOST OF OUR AREA ARE FAIRLY
HIGH...WHICH MIGHT MEAN OUR RIVERS AND STREAMS MIGHT TAKE THE HIT
THIS GO ROUND. MORE HEAVY RAINFALL IS POSSIBLE WITH MORE MCS
ACTIVITY SUNDAY INTO MONDAY.

.ALY...NONE.

CORRECTED TYPO IN THE FIRST PARAGRAGH.

*************PREVIOUS FORECAST DISCUSSION**********************

DISC...STILL HAVE SAME BASIC PROBLEM AS YESTERDAY. MUCH DEPENDS ON
WHERE QSTRNY FNTL BNDRY WINDS UP. 12Z ETA MOS TEMPS APPEAR TO BE
TRENDING TOWARD MAV MOS TEMPS. SPC CONTS TO PUT ENTIRE CWA IN SLGT
RSK CAT THRU 12Z MON. SO FAR JUST A FEW STRAY CG LTNG STRIKES THIS
AFTN. MOST ACTIVE CELL IN NW PA APRS TO BE DRIFTING SLOWLY TO SE AND
ACTVTY HAS DCRD FOR THE MOMENT. LOOKS LIKE FNT WILL LIFT A BIT NWD
TNGT AS A WAVE MOVS ALG IT AND THEN STALL AGN OVR MHWK VLY TOMORROW.
WE WILL GET A FRONTAL PASSAGE MON AFTN AND A BRIEF RESPITE MONDAY
NIGHT BUT LOOKS LIKE NXT SYSTEM IN CHAIN WILL ARRIVE LT TUE WITH CHC
MORE PCPN.

.AVIATION...VFR THRU SUN EXCPT IFR IN OCNL SHWRS AND TSTMS.

.HYDROLOGY...
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN MAY TRAIN ACROSS THE
COUNTY WARNING AREA TONIGHT THRU SUNDAY NIGHT. A COLD FRONT WILL
CROSS THE REGION ON MONDAY. LOCALIZED FLOODING IS A POSSIBILITY
TONIGHT THROUGH MONDAY IN POOR DRAINAGE AREAS AND IN AREAS WHEN
DOWNPOURS MOVE THROUGH REPEATEDLY.

.ALY...NONE.

GG
Hazardous weather outlook, May 22, 9:46 AM EDT, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
946 AM EDT SAT MAY 22 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-231200-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THOUGH SEVEN...
A STALLED FRONT TO THE SOUTH WILL SLOWLY START TO LIFT NORTHWARD.  AS
THIS FRONT LIFTS NORTHWARD...MORE HUMID AIR WILL MOVE BACK INTO THE
REGION ON SUNDAY.  THERE IS THE RISK FOR SEVERE WEATHER DURING THE
DAY ON SUNDAY.  IN ADDITION TO SEVERE WEATHER...THERE IS THE
POSSIBILITY OF FLOODING WITH SLOW MOVING STORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 22, 10:52 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1052 PM EDT SAT MAY 22 2004

NYZ049-050-053-054-230325-

...A STRONG THUNDERSTORM IN SCHENECTADY...RENSSELAER AND SARATOGA
COUNTIES...

AT 1050 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR GLENVILLE...OR ABOUT 6 MILES NORTH OF SCOTIA...AND
MOVING SOUTHEAST AT 45 MPH.

THE THUNDERSTORM WILL BE NEAR...
CENTER BRUNSWICK...WATERFORD...TROY AND WYANTSKILL BY 1130 PM EDT
GRAFTON AND 6 MILES NORTHEAST OF AVERILL PARK BY 1140 PM EDT
BERLIN BY 1145 PM EDT
Special weather statement, May 22, 11:44 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1144 PM EDT SAT MAY 22 2004

NYZ054-084-VTZ013-230430-

...STRONG THUNDERSTORMS IN BENNINGTON...RENSSELAER AND WASHINGTON
COUNTIES...

AT 1136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH....AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM CAMBRIDGE TO POWNAL...OR ALONG A LINE EXTENDING
FROM 9 MILES SOUTHWEST OF SALEM TO 8 MILES SOUTH OF HOOSICK FALLS...
AND MOVING NORTHEAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...
SALEM AND BENNINGTON BY 1155 PM EDT
HIDDEN VALLEY AND SHAFTSBURY BY 1205 AM EDT
ARLINGTON BY 1210 AM EDT
MANCHESTER CENTER...DORSET AND MANCHESTER BY 1230 AM EDT

RAINFALL AMOUNTS WILL APPROACH AN INCH IN A FEW AREAS.

TAW/RCK
Special weather statement, May 23, 12:03 AM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1203 AM EDT SUN MAY 23 2004

CTZ001-230430-

...A STRONG THUNDERSTORM IN LITCHFIELD COUNTY...

AT 1152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH....FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR SHARON...OR ABOUT 16 MILES NORTH OF NEW MILFORD...AND
MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
TORRINGTON BY 1220 AM EDT
WINSTED AND NEW HARTFORD BY 1230 AM EDT

LIGHTNING IS THE THUNDERSTORMS WORST KILLER. HEAD FOR A SAVE AREA
WHEN THE STORM APPROACHES.

SOME FLOODING OF ROADS IS LIKELY TO OCCUR FROM TORRENTIAL DOWNPOURS.
THE FLOODING WILL SUBSIDE TEN TO TWENTY MINUTES AFTER THE STORM
HAS PASSED.

RCK/TAW
Local storm report, May 23, 12:04 AM EDT, 43 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0003AM     SUN MAY 23 2004
#2 0000002 000
AGSO WLSR QHQT QTRF APTS WAPT
02256    FILE 28   GENESEE COUNTY SHERIFF                    MAY 22-04
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: GENESEE

LOCATION (INCLUDING TOWN AND NEAREST ROAD): 10771 COOK RD T/PAVILION

DATE AND TIME CONDITION STARTED: APPROX 2245 HRS DATE
EXTENT OF DAMAGE OR AREAS IN DANGER: SMALL TREES DOWN - TIN ROOF PEELED FROM
A BARN LOCATED ABOVE AND BLOWN INTO NEARBY FIELD

CHECK ONE:
HAIL SIZE REPORTED
(X) - NO HAIL REPORTED    ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: 0        NUMBER INJURED: 0

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD  (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            ( ) - TREES
( ) - POWER/TELCO POLES   ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - CROPS
NUMBER KILLED: 0        NUMBER INJURED: 0

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS
(X) - SMALL TREES/SHRUBS  ( ) - LARGE TREES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
(X) - OUT/FARM BUILDINGS  ( ) - POWER/TELCO POLES
( ) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS:     MPH OR    KNOTS
NUMBER KILLED: 0        NUMBER INJURED: 0

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
( ) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS: CALLER REPORTS A BARN ROOF PEELED OFF BARN AT ABOVE DURING A HEAVY
THUNDERSTORM - ROOF LOCATED IN NEARBY FIELD - DAMAGE TO SM SHRUBS OR TREES IN
AREA
AUTH PHONE #: 585 343-5000

AUTH PARKER,DEPUTY CHRISTOPHER A

OPER - HYNES FISHER,BETH              0002
Special weather statement, May 23, 12:12 AM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1212 AM EDT SUN MAY 23 2004

VTZ013>015-230445-

...STRONG THUNDERSTORMS IN BENNINGTON AND WINDHAM COUNTIES...

AT 1202 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MANCHESTER TO
READSBORO...OR ALONG A LINE EXTENDING FROM MANCHESTER TO 9 MILES
NORTHEAST OF NORTH ADAMS...AND MOVING EAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...
WEST WARDSBORO BY 1220 AM EDT
7 MILES SOUTH OF LONDONDERRY BY 1230 AM EDT
TOWNSHEND...NEWFANE...GUILFORD CENTER AND BRATTLEBORO BY 1245 AM EDT

LIGHTNING IS THE THUNDERSTORMS WORST KILLER. HEAD FOR A SAFE AREA
WHEN THE STORM APPROACHES.

SOME FLOODING OF ROADS IS LIKELY TO OCCUR FROM TORRENTIAL DOWNPOURS.
THE FLOODING WILL SUBSIDE TEN TO TWENTY MINUTES AFTER THE STORM
HAS PASSED.
Special weather statement, May 23, 12:35 AM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1235 AM EDT SUN MAY 23 2004

NYZ084-VTZ013-230500-

...A STRONG THUNDERSTORM IN BENNINGTON AND WASHINGTON COUNTIES...

AT 1222 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH....FREQUENT LIGHTNING.  THIS STORM WAS LOCATED NEAR
CAMBRIDGE...OR ABOUT OVER HOOSICK FALLS...AND MOVING NORTHEAST AT 20
MPH.

THE THUNDERSTORM WILL BE NEAR...
HIDDEN VALLEY AND SHAFTSBURY BY 1240 AM EDT
ARLINGTON BY 1255 AM EDT
MANCHESTER AND 7 MILES SOUTHWEST OF MANCHESTER CENTER BY 100 AM EDT

LIGHTNING IS THE THUNDERSTORMS WORST KILLER. HEAD FOR A SAFE AREA
BEFORE THE STORM ARRIVES.

SOME FLOODING OF ROADS IS LIKELY TO OCCUR FROM TORRENTIAL DOWNPOURS.
THE FLOODING WILL SUBSIDE TEN TO TWENTY MINUTES AFTER THE STORM
HAS PASSED.

TAW/RCK

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:34 AM EDTSevere Thunderstorm WarningALYAlbany, Schenectady, Schoharie41 min
May 23, 2:10 AM EDTSevere Thunderstorm WarningALYAlbany, Greene, Rensselaer50 min
May 23, 7:46 PM EDTSevere Thunderstorm WarningALYUlster59 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.